I’m going to have a whinge… So sorry.
I am due to collect my Tamoxifen today as I’ve been told to start it.
Originally the drug of choice from my surgeon was Letrazole due I think to an underlying auto immune condition I have. Since she was made aware I had been using Vagifem pessaries, she now thinks Tamoxifen…
I don’t want to take it. Hearing about all potential side effects, I’m worried how it will affect me. I know we are all different and can react differently.
However, I feel I have no choice…
Nothing has been mentioned to me from my team about all the other drug therapies out there. How do I or even they know this is the best one for me?
I am due to fly to Mauritius to get married on 5 Oct and all I can think is that by then I will have thin hair, have put on weight, look and feel a total mess and hate the idea of it all… Even though it should be a happy time. I’m marrying my first love from 40 years ago after being apart all this time. Then this bloody disease comes along and throws everything up in the air.
Shall I just take this drug and trust the medics are doing the best for me.
Have not yet seen an oncologist. Am waiting for the appt. It’s to discuss if chemo is necessary…
I have no idea what I’m doing or should be doing, and feel I don’t have enough info and it’s like walking through treacle.
Sorry,… Moan over. Any advice or suggestions(apart from stop whingeing?) ?.
Hugs to you all.
I remember being very anxious about tamoxifen, especially after reading experiences on here as obviously, those having issues will post for support. However, there are also those of us who are fine on it or find any side effects manageable, but it doesn’t tend to get reported if it’s not causing a problem.
Obviously, it is effective in preventing recurrence, around 50%, I believe, so worth doing if you can.
I have had some minor hair thinning, but it’s not noticeable, my weight has remained stable & I feel fine.
You never know, you maybe ok on it, just see how you go & if any issues arise, then deal with it then.
Wishing you well with it.
Good advice from Evie and Ann.
If it makes you feel any better…my experience…I got my first prescription of Tamoxifen, had been told by the surgeon to start taking it asap, and was so concerned about side affects I couldn’t bring myself to start taking it until after radio. It sat on the kitchen shelf waving at me every time I was in the room! Finally I bit the bullet after realising just how effective it is at reducing the risk of reoccurance…any stray cells etc.
I have had hot flushes, do find I get tired (probably because the hot flushes affect sleep), had slightly swollen ankles a few times when I first started taking it but that rapidly stopped. No issues re hair. I also asked an optician about the v v v low risk of eye issues and they gave me a paper copy of something called the Amsler chart…basically a piece of paper with a grid of black lines and a dot in the centre. She said to focus on the dot and if ever any of the periphery areas have missing lines to go to the GP. It’s now up in the kitchen and every now and then I peer at the dot and all is ok!
I’ve just passed my 5 year BC checkup…and have been on Tamo for coming up to 5 years.There is now evidence to suggest it actually helps protect you/reduce risk of reoccurance even after the time you stop taking it…which is why some of us who were initially told to take it for 5 years now take it for10. The first 2-3 years are the highest risk for reoccurance so it is worth taking it.
Having said all that, it would be good if you could have a discussion with the oncologist about the type of hormone therapy. Those of us who are pre-menopausal can only take Tamoxifen, whereas for post menopausal women there are other options. I am aware Letrozol is generally used for those women, however it can cause bone thinning, which I believe they generally check for via bone density scans and if there are any issues can give bone strengtheners. Tamoxifen works by latching onto oestrogen receptor sites in the breast tissue and effectively blocks the oestrogen from locking on. Apparently (having had a discussion with my onc at the 5 year point) Letrozol works more by targeting oestrogen produced by cells more generally around the body (fat cells apparently produce oestrogen etc).
Wonderful that you have got together with your first big love after so long! That’s a lovely story to hear!
Try not to over worry…why not try the Tamoxifen and see how you go? Hopefully you won’t grow 2 heads and turn into an alien (as Evie and Ann say the side affects are manageable)…and you’ll have the risk reducing meds in you, doing their thing and hopefully helping ensure you get many good years with your big love! You can always ask the onc when you meet them, with a view to considering switching meds later on.
Seabreeze X (Ps - you shouldn’t have grapefruit while taking Tamo, since it affects how it works, so I enjoyed Seabreeze cocktails with friends the day before my 1st Tamo Tamo!) Good way to go I reckon!